Ohio, 2008

Flash Flood and Damaging Winds in Ohio, June 29, 2008

June 29, 2008 · NWS PBZ · 5 events in 4 counties and zones

Severe thunderstorms developed along a stalled frontal boundary across the Ohio Valley with widespread wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One fatality occurred in Westmoreland county Pennsylvania when a large tree fell on a moving car, killing the driver.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe thunderstorms developed along a stalled frontal boundary across the Ohio Valley with widespread wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One fatality occurred in Westmoreland county Pennsylvania when a large tree fell on a moving car, killing the driver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 1:52 AM EST, 9 hours 8 minutes earlier.

Area forecast discussion, Jun 29, 1:52 AM EST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 AM EDT SUN JUN 29 2008

.SYNOPSIS...
A COLD UPPER LEVEL LOW PRESSURE CENTER MOVING SLOWLY THROUGH
THE CENTRAL GREAT LAKES WILL BRING UNSETTLED WEATHER THROUGH
MONDAY WITH A RISK OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL BRING A PERIOD OF DRY WEATHER FOR TUESDAY INTO WEDNESDAY.
A COLD FRONT APPROACHING THURSDAY WILL BRING A RISK OF SHOWERS
FOR THURSDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG UPPER TROF DIGGING INTO THE EASTERN GREAT LAKES BY THIS
EVENING WILL BRING A RISK OF THUNDERSTORMS FOR THE AFTERNOON INTO
TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS. SHOWERS WILL BE VERY
WIDELY SCATTERED THIS MORNING.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
COLD UPPER LOW WILL BRING UNSETTLED WEATHER AND BELOW NORMAL
TEMPRERATURES FOR MONDAY INTO MONDAY NIGHT. SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED DURING THE LATE AFTERNOON AND EVENING HOURS IN
RESPONSE TO THE HEATING OF THE DAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE ACROSS THE DISTRICT WILL BRING DRY WEATHER FOR
TUESDAY THROUGH WEDNESDAY. A COLD FRONT MOVING ACROSS THE DISTRICT
THURSDAY WILL BRING SHOWERS AND THUNDERSTORMS. A SERIES OF SHORT
WAVES IN THE NORTHWEST FLOW BEHIND THE FRONT WILL KEEP A RISK
OF SHOWERS INTO SATURDAY.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
SCT MVFR VSBYS IN BR WITH ISOLATED IFR IN FG EARLY THIS MORNING.
ANY BR OR FG THAT FORMS WILL BURN OFF BY 13Z. SREF, NAM AND NMM
WRF SIM RADAR LOOP ALL POINT TO SHOWERS AND TSTMS REDEVELOPING
THIS AFTERNOON IN CONVERGENCE ZONE IN ADVANCE OF APPROACHING COLD
FRONT. CAPE VALUES RUNNING 1000-1400 J/KG WITH MAX LIFT PRE-FROPA.
MVFR/SCT IFR CONDS IN/NEAR CONVECTION THIS AFTERNOON...WND GUSTS
50KTS+ POSSIBLE IN SOME STORMS.

MODEL RUNS SHOW SOME SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
MONDAY AND TUESDAY AS WELL...WITH COLD MID LEVEL UPPER LOW
HOLDING. A FEW PERIODS OF IFR WILL BE POSSIBLE DURING THIS TIME
PERIOD. MORE SETTLED WEATHER IS EXPECTED FOR WEDNESDAY...BEFORE
ANOTHER COLD FRONT AFFECTS THE UPPER OHIO VALLEY WITH
THUNDERSTORMS AND SHORT-LIVED BOUTS OF IFR THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 29, 3:50 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SUN JUN 29 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
450 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORMS WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 10:16 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1116 AM EDT SUN JUN 29 2008

OHZ039-048-291615-
COSHOCTON OH-TUSCARAWAS OH-
1116 AM EDT SUN JUN 29 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON AND TUSCARAWAS...

AT 1115 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF
COOPERDALE...MOVING NORTHEAST AT 36 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL...IN ADDITION TO BRIEF HEAVY
DOWNPOURS. PONDING OF WATER IN LOW LYING AREAS WILL BE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BAKERSVILLE...BALTIC...CONESVILLE...COOPERDALE...COSHOCTON...
  DENNISON...DOVER...GNADENHUTTEN...NELLIE...NEW PHILADELPHIA...STONE
  CREEK...STRASBURG...SUGARCREEK...UHRICHSVILLE AND WARSAW

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 29, 10:52 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1152 AM EDT SUN JUN 29 2008

OHZ039-048-049-057-058-291645-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM OH-TUSCARAWAS OH-
1152 AM EDT SUN JUN 29 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...GUERNSEY...HARRISON...COSHOCTON AND TUSCARAWAS...

AT 1148 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTH OF COOPERDALE...MOVING
EAST AT 29 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BIRMINGHAM...BODEN...CAMBRIDGE...CONESVILLE...
  COOPERDALE...FERNCLIFF...KIMBOLTON...LONDONDERRY...OLD
  WASHINGTON...OTSEGO...PLAINFIELD...SALT FORK STATE PARK...ABLEDELL
  AND ADAMS MILLS

THESE STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 30 MPH.
LIGHTNING WILL PRESENT AN ADDITIIONAL THREAT.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 29, 10:58 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT SUN JUN 29 2008

OHZ039-040-049-050-PAZ020-021-029-WVZ001-002-291700-
ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-TUSCARAWAS OH-WASHINGTON PA-
1158 AM EDT SUN JUN 29 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
HARRISON...JEFFERSON...TUSCARAWAS...CARROLL...WASHINGTON...
ALLEGHENY...BEAVER...BROOKE AND HANCOCK...

AT 1153 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF GNADENHUTTEN...OR
ABOUT 2 MILES EAST OF STONE CREEK...MOVING EAST AT 59 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BURGETTSTOWN...ECONOMY BORO...FLORENCE...HARSHAVILLE...IMPERIAL...
  MCDONALD...MOON...OAKDALE...RACCOON CREEK STATE PARK...SEWICKLEY...
  AMBRIDGE...AMBRIDGE HEIGHTS...BADEN...BAVINGTON AND BEECHCLIFF

THESE STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 30 MPH.
LIGHTNING WILL PRESENT AN ADDITIIONAL THREAT.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Cleveland radar (KCLE), 122 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Coshocton

When
June 29, 11:00 AM EST to 1:00 PM EST
Where
Coshocton County, 1.74 mi ESE of Randle to 1.81 mi ESE of Randle
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.312, -81.899

Law enforcement reported flash flooding closing roads at the intersection of county roads 23 and 24.

Thunderstorm Wind, Carroll

When
June 29, 11:00 AM EST
Where
Carroll County, 0.87 mi NW of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.580, -81.090

Law enforcement reported multiple trees down in Carrollton.

Thunderstorm Wind, Columbiana

When
June 29, 3:05 PM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.760, -80.940

Law enforcement reported numerous trees down in Hanoverton.

Thunderstorm Wind, Columbiana

When
June 29, 4:45 PM EST
Where
Columbiana County, 1.38 mi N of West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.720, -80.700

Law enforcement reported trees and power lines down southeast of Lisbon.

Thunderstorm Wind, Jefferson

When
June 29, 6:00 PM EST
Where
Jefferson County, Mingo Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.320, -80.620

Emergency management reported trees down Mingo Junction.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115293, 115296, 115297, 115299, 115315.